Get Your Dog Care Questions Answered by Experts
Hello and thank you for your question. It appears that the Expert you were hoping to speak with is not currently available. I have stepped in to assist you in their absence. Is it possible for me to obtain some additional information from you about your companion?1) How much does your puppy weigh? 2) How much metacam was given to him? Be specific. Give volume or dosage amounts, as well as concentrations. If you aren't sure, please attach pictures. 3) What kicked the puppy? 4) When was he kicked? 5) Has he had any vomiting? Diarrhea? Difficulty walking? Is he bleeding anywhere? Bruised?
Which concentration is the metacam? There is a 1.5mg/mL and 0.5mg/mL suspension. It should say directly on the front of the bottle.When was he kicked (time?) and when was the metacam given (time?)
Ok, so he's had a total of 2 dosages of the Metacam at 0.5mLs each time.The unfortunate thing here is that the metacam is the larger of the two medications (higher concentration) and at the dose that you gave (0.5mLs) he's had roughly 10 times too much of the medication. And in two separate dosages.Based on the information I can find on the website for Metacam, there are some severe symptoms to be on the look out for: vomiting, diarrhea, refusal to eat or drink, dizziness, lethargy, bloody stool, elevated liver enzymes, itching, kidney failure, death.This amount given to him is consistent with a severe overdose. I would expect that the reason you're seeing the symptoms you're seeing is because of the overdose of the medication. What will happen from this point forward remains to be seen. The literature states that young dogs with normal kidney and liver function often do okay after an overdose is had. However, that does not mean that he will not suffer some symptoms which could be the better or the worse of those listed.Obviously, the indication now is to not give any more metacam from this point forward. It's important that lab work be performed to determine how the liver and kidneys are functioning and IV fluids to flush his system would be wise. My understanding is that money is a concern, so keeping a close eye on him will be the best way to determine if/when something needs to happen. Hopefully he will come around from this pretty quickly after the metacam wears off. Because he's so small, it's imperative that he continue to eat and drink or his blood glucose will get too low and you'll most certainly wind up at the ER. You can use an eye dropper or a small syringe (like the one used to dose the metacam) to give small amounts of water and canned food mixed with water (into a slurry) every hour or so. This MAY help get him up and moving as a low blood glucose can cause lethargy as well.If my answer has helped you, please take the time today to leave positive feedback for me. This is the only way that I will be compensated for assisting you. Your satisfaction is my primary focus, so if questions remain please respond so that I may finish answering your question before you rate my service.